New Jersey, 2012

Flash Flood in New Jersey, July 20, 2012

July 20, 2012 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with very heavy rain moved across southeast New Jersey during the first half of the day on the 20th. It produced poor drainage flooding as well as flash flooding in Mystic Island in Ocean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain moved across southeast New Jersey during the first half of the day on the 20th. It produced poor drainage flooding as well as flash flooding in Mystic Island in Ocean County. Doppler Radar storm total estimates reached between 3 and 6 inches in parts of Cape May, Southeast Burlington and Southern Ocean Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 20, 8:29 AM EST, 31 minutes earlier.

Area forecast discussion, Jul 20, 8:29 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
929 AM EDT FRI JUL 20 2012

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL MOVE EASTWARD ALONG A COLD FRONT
STALLED TO OUR SOUTH TODAY AND TONIGHT. THE LOW WILL MOVE OFF THE
COAST ON SATURDAY AS HIGH PRESSURE BUILD IN FOR SATURDAY THROUGH
MONDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON TUESDAY AND
HIGH PRESSURE WILL BUILD BACK IN BEHIND THIS FRONT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH EASTWARD THROUGH THE
AREA THIS MORNING. MOST LOCATIONS WILL SEE AROUND A HALF OF AN
INCH OR LESS BUT LOCALLY HIGHER AMOUNTS OF AROUND AN INCH OR MORE
ARE POSSIBLE AS PLENTY OF MOISTURE REMAINS IN THE REGION. WITH
2-3+ INCHES REPORTED IN SOME AREAS ACROSS SOUTHERN NEW JERSEY,
THERE IS GREATER POTENTIAL FOR SOME LOCALIZED FLOODING TO OCCUR.

OTHERWISE FOR TODAY, A MID LEVEL TROUGH AXIS WILL DRIFT ACROSS THE
EASTERN GREAT LAKES AND THE OHIO RIVER VALLEY. THE SURFACE FRONT
LOCATED ACROSS THE SOUTHERN PART OF OUR FORECAST AREA WILL LIKELY
SINK TO THE SOUTH AS A WAVE OF LOW PRESSURE ALONG THE BOUNDARY
PASSES OUT TO SEA. ANOTHER LOW IS EXPECTED TO DEVELOP OVER
NORTHERN VIRGINIA DURING THE AFTERNOON.

WITH A GOOD AMOUNT OF MOISTURE RIDING OVER THE STABLE AIR NEAR THE
SURFACE, WE CONTINUE TO EXPECT SHOWERS FOR TODAY. THE SHOWERS WILL
BECOME MODERATE TO HEAVY AT TIMES. SOME SPOTS COULD PICK UP AN INCH
OR TWO OF RAIN WITH LOCALLY HIGHER AMOUNTS BASED ON THE
PRECIPITABLE WATER VALUES IN OUR REGION THAT RANGE MAINLY FROM
1.75 TO 2.25 INCHES. SCATTERED TO ISOLATED THUNDERSTORMS REMAIN
POSSIBLE TODAY, ESPECIALLY IN OUR SOUTHERN COUNTIES NEAR THE FRONTAL
BOUNDARY.

WE CONSIDERED A FLASH FLOOD WATCH FOR TODAY, BUT WE WERE NOT
CONFIDENT ENOUGH TO PUT ONE UP AT THIS POINT. MOST OF OUR REGION
CAN TAKE A FAIR AMOUNT OF RAINFALL BEFORE WIDESPREAD FLASH FLOODING
WOULD BE A CONCERN. WE WILL CONTINUE TO MONITOR THE POTENTIAL
THROUGHOUT THE DAY.

WITH THE CLOUDS, THE EAST TO NORTHEAST SURFACE FLOW AND THE
PRECIPITATION, TEMPERATURES SHOULD GET NO HIGHER THAN THE 70S IN
MUCH OF OUR FORECAST AREA TODAY WITH SOME 80S POSSIBLE IN THE SOUTH.
THE HIGHER TERRAIN UP NORTH MAY NOT GET OUT OF THE 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
FOR TONIGHT, THE MID LEVEL TROUGH AXIS SHOULD REACH THE
APPALACHIANS. THE SURFACE LOW IS FORECAST TO MOVE SLOWLY ALONG THE
FRONTAL BOUNDARY FROM NORTHERN VIRGINIA TO THE DELAWARE COAST.

THE SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY CONTINUE INTO
TONIGHT ALONG WITH THE POTENTIAL FOR DOWNPOURS. HOWEVER, AS THE
NIGHT PROGRESSES, DRY AIR WILL BEGIN TO WORK ITS WAY DOWN INTO OUR
REGION FROM THE NORTH. AS A RESULT, WE WILL LOWER THE PRECIPITATION
PROBABILITIES GRADUALLY FROM NORTH TO SOUTH DURING THE NIGHT.

LOW TEMPERATURES ARE FORECAST TO BE MAINLY IN THE 60S, WITH SOME
LOWER 70S IN THE SOUTH AND SOME MIDDLE AND UPPER 50S IN THE NORTH.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE WAVE OF LOW PRESSURE TRAVELING ON THE FRONT WILL EXIT STAGE
RIGHT EARLY ON SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE N AND
W. PRECIP WILL END FROM THE N DURG THE DAY AND WILL LINGER LONGEST
ACRS THE S. BY SAT EVENING IT WILL BE DRY EVERYWHERE. SUNDAY AND
SUNDAY NIGHT STILL LOOK DRY. THEN ON MONDAY THERE COULD BE SOME
MAINLY DIURNAL SHOWERS/TSTMS AS A MOISTURE INCREASES ON RETURN
FLOW WITH THE HIGH MOVG EWD. BY MONDAY NIGHT, A CDFNT BEGINS TO
APPROACH FROM THE NW AND CROSSES THE REGION ON TUESDAY. THIS FRONT
CAN, OF COURSE, TRIGGER SOME ADDITIONAL SHOWERS AND TSTMS. HIGH
PRESSURE THEN BUILD IN BEHIND THE DEPARTING FRONT FOR LATER
TUESDAY NIGHT THRU THURSDAY, BRINGING DRY WX ONCE AGAIN.

ON SAT INTO SUN, WE WILL STILL BE AFFECTED BY A NE TO ELY FLOW.
WIND SPEEDS WILL SUBSIDE ON SUNDAY. TEMPS WILL REBOUND A BIT ON
SAT AND EVEN MORE SO ON SUNDAY AS THERE WILL BE MORE SUNSHINE. BUT
STILL EXPECT COOLER THAN NRML TEMPS ON SAT THAN AROUND NRML ON
SUN THEN RISING ABV NRML ON MONDAY AND TUESDAY WITH MORE SUNSHINE
AND A MORE SLY FLOW. TEMPS WILL COOL OFF AGAIN AROUND MIDWEEK,
BEHIND THE CFP.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

WE ARE ANTICIPATING NUMEROUS SHOWERS TODAY INTO THIS EVENING. THEY
MAY BECOME MODERATE TO HEAVY AT TIMES. FOR THE MOST PART, CEILING
AND VISIBILITY VALUES ARE FORECAST TO BE IN THE MVFR RANGE. HOWEVER,
IFR CONDITIONS ARE POSSIBLE IN THE HEAVIER SHOWERS. WHILE THERE IS
THE POTENTIAL FOR ISOLATED THUNDER, ESPECIALLY FROM PHILADELPHIA
SOUTHWARD, THE PROBABILITY IS NOT HIGH ENOUGH TO MENTION IN THE TAFS.

FOR TONIGHT, DRY AIR IS EXPECTED TO WORK ITS WAY SLOWLY DOWN INTO
OUR REGION FROM THE NORTH.

THE SURFACE WIND IS ANTICIPATED TO FAVOR THE NORTHEAST AND EAST FOR
TODAY. SPEEDS ARE FORECAST TO BE MAINLY IN THE 6 TO 10 KNOT RANGE
THIS MORNING. THEY MAY INCREASE INTO THE 8 TO 12 KNOT RANGE WITH
SOME GUSTS NEAR 20 KNOTS FROM LATE THIS AFTERNOON INTO THIS EVENING.

OUTLOOK...
SATURDAY...LINGERING SHOWERS AND THUNDERSTORMS TAPER OFF FROM N TO
S. THEY MAY PERSIST MOST OF THE DAY ACRS THE S.  MVFR CIGS AND
VSBYS WHERE THE SHWRS PERSIST. VFR OTHERWISE. VFR EVERYWHERE BY
EVENING. EAST WINDS AROUND 15 KNOTS.

SATURDAY NIGHT - SUNDAY ...VFR CONDITIONS WITH CONTINUED EASTERLY
WINDS AROUND 10 KNOTS.

MONDAY - TUESDAY...VFR WITH SCATTERED SHWRS AND TSRA. OF COURSE,
LOWER CIGS/VSBYS PSBL IN SHWRS/TSRA.

TUESDAY NIGHT-WEDNESDAY...VFR.

&&

.MARINE...
WITH THE PERSISTENT NORTHEAST TO EAST WIND, WAVE HEIGHTS WILL
CONTINUE TO BUILD INTO THE 5 TO 7 FOOT RANGE ON OUR OCEAN WATERS. AS
A RESULT, WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR TODAY, TONIGHT
AND BEYOND. THERE MAY EVEN BE SOME WIND GUSTS AROUND 25 KNOTS.

OUTLOOK...
SCA CONDS WILL CONTINUE INTO SATURDAY AND PSBLY INTO SAT NIGHT
BEFORE THINGS SUBSIDE AS THE PGRAD BETWEEN DEPARTING LOW PRESSURE
TO THE E AND HIGH PRESSURE TO THE N RELAXES. BY SUNDAY, IF NOT SOONER,
BOTH WINDS AND SEAS SHOULD BE SCA CRITERIA AND SHOULD REMAIN THERE
FOR THE REMAINDER OF THE EXTENDD PD.

&&

.TIDES/COASTAL FLOODING...
WITH THE CONTINUED NORTHEAST TO EAST FLOW, TIDAL DEPARTURES WILL BE
ON THE INCREASE. WE WILL KEEP AN EYE ON TONIGHT'S HIGH TIDE.
DEPARTURES OF AROUND +1.0 TO +1.2 FEET WOULD BE NEEDED TO CAUSE
MINOR TIDAL FLOODING. THE LATEST GUIDANCE SUGGESTS THAT WE MAY GET
CLOSE.

&&

.RIP CURRENTS...
THE RIP CURRENT RISK FOR TODAY IS MODERATE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ450>455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...IOVINO/MEOLA
SHORT TERM...IOVINO
LONG TERM...NIERENBERG
AVIATION...IOVINO/NIERENBERG
MARINE...IOVINO/NIERENBERG
TIDES/COASTAL FLOODING...
RIP CURRENTS...
Hazardous weather outlook, Jul 20, 3:40 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT FRI JUL 20 2012

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-210845-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
440 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY
RAINFALL ACROSS THE REGION TODAY AND TONIGHT. LOCALIZED AMOUNTS OF
1 TO 2 INCHES ARE POSSIBLE AND THERE IS THE POTENTIAL FOR HIGHER
AMOUNTS. SMALL STREAM AND POOR DRAINAGE FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-210845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-210845-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
440 AM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY
RAINFALL ACROSS THE REGION TODAY AND TONIGHT. LOCALIZED AMOUNTS OF
1 TO 2 INCHES ARE POSSIBLE AND THERE IS THE POTENTIAL FOR HIGHER
AMOUNTS. SMALL STREAM AND POOR DRAINAGE FLOODING IS POSSIBLE.

ADDITIONALLY, THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:34 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT FRI JUL 20 2012

PAZ061-062-068>071-201000-
LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...EASTON...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
434 AM EDT FRI JUL 20 2012

...SHOWERS WITH HEAVY RAIN...

SCATTERED SHOWERS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN
PENNSYLVANIA AND THE LEHIGH VALLEY EARLY THIS MORNING. SOME OF THE
SHOWERS WILL BRING A PERIOD OF HEAVY RAINFALL.

THE HEAVY RAIN WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
FLOODING IN AREAS OF POOR DRAINAGE.

IF YOU WILL BE DRIVING EARLY THIS MORNING, BE PREPARED FOR
REDUCED VISIBILITY IN HEAVY SHOWERS. DO NOT DRIVE YOUR VEHICLE
INTO FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

IOVINO
Special weather statement, Jul 20, 4:43 AM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 AM EDT FRI JUL 20 2012

NJZ017>019-PAZ070-071-201115-
CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-
543 AM EDT FRI JUL 20 2012

...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON...CAMDEN...
DELAWARE...GLOUCESTER AND PHILADELPHIA COUNTIES...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CAMDEN...MOVING SOUTHEAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR GLOUCESTER CITY...WOODLYNNE AROUND
600 AM...HADDON HEIGHTS...BARRINGTON AROUND 615 AM...LAWNSIDE...
MAGNOLIA AROUND 630 AM...GIBBSBORO...LINDENWOLD AROUND 645 AM...ATCO
AND BERLIN AROUND 700 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3965 7496 3989 7535 4006 7514 4005 7510
      4008 7508 4013 7502 4010 7496 4005 7498
      4007 7493 4007 7489 3995 7468

NIERENBERG
Local storm report, Jul 20, 6:50 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 AM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     MARINE TSTM WIND BRANDYWINE SHOAL NOS    38.99N  75.11W
07/20/2012  M40 MPH          ANZ431             DE   NOS PLATFORM

&&

EVENT NUMBER PHI1200462

MEOLA

The radar

The Philadelphia radar (KDIX), 42 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ocean

When
July 20, 9:00 AM EST to 12:00 PM EST
Where
Ocean County, 2.66 mi SW of Tuckerton to 4.15 mi WSW of Tuckerton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.568, -74.358

The combination of heavy rain from a series of thunderstorms and the approaching spring high tide associated with the new moon caused flash flooding of roadways in the Mystic Islands section of Little Egg Harbor Township. Several vehicles became stuck in flood waters and rescues were performed. Actual rainfall amounts included 5.50 inches in New Gretna (Burlington County) and 5.30 inches in Mystic Islands.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405157.